MarcieMom (@MarcieMom) met Dr Christopher Bridgett (@ckbridgett) through Twitter – and learnt that he had a special interest of using behavioural interventions to help people with atopic eczema. DrB trained in medicine at Corpus Christi College, Oxford and St Bartholomew’s Hospital, London, then as a psychiatrist in Oxford. He now works in private practice in London. He has co-authored several publications on The Combined Approach, that proposes using habit reversal to stop habitual scratching in atopic eczema. To find out more about behavioural dermatology, click http://www.atopicskindisease.com/articles/PeterNoren to read DrB’s interview with Peter Norén MD, the Swedish dermatologist who created The Combined Approach.
Marcie Mom: Morning Dr B, today’s question is commonly asked. Some child’s skin turn brown where it frequently itches, being scratched and steroid creams have been applied. Some parents think it’s the steroid cream that causes the change in skin colour but I’ve read that the brown patch is caused by cells in skin (‘melanocytes’) releasing extra pigments from scratching. Which is true? Particularly it’s important to dispel any misperception of steroid when the risk of under-treatment due to steroid phobia is real.
Dr B: Both are true!
In the first case, yes steroid creams will change the colour of skin – they very slowly reduce the pigmentation, lightening the colour of the skin. The anti-inflammatory effect of the steroid reduces the activity of all skin cells, including the pigment cells – the “melanocytes”.
In the second case, cellular activity in skin is stimulated by habitual scratching, and this affects all cells, including the pigment cells – the “melanocytes”. So habitual scratching causes the skin to thicken up – lichenification – and colour up – hyperpigmentation. Both are characteristic of chronic atopic eczema. This is tackled by The Combined Approach to atopic eczema as described at www.atopicskindisease.com – DrB.